Hail, Audubon
- When
- June 29, 5:45 PM CST to 5:50 PM CST
- Where
- Audubon County, 1.22 mi SSW of Poplar
- Measured
- 1 in hail
- Crop damage
- $1,000
- Reported by
- SHAVE Project
- Coordinates
- 41.685, -95.093
A powerful upper level system was moving into south central Canada. The upper level winds were increasing as a closed upper low settled into that area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A powerful upper level system was moving into south central Canada. The upper level winds were increasing as a closed upper low settled into that area. Warm air advection continued across Iowa through the night of the 29th into the morning of the 30th. The atmosphere was very unstable with CAPE values around 4000 J/kg. Downdraft CAPE was between 1000 and 1500 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere in the 600 to 800 J/kg range. Strong shear was present, with an effective shear of 50 to 60 kts. The freezing level was quite high, between 14,000 and 15,000 feet. Precipitable water increased to between 1.5 and 1.8 inches. There was a considerable amount of CAPE in the 0-3 km layer of the atmosphere, between 100 and 175 J/kg. That combined with an LCl of only 750 meters was a favorable environment for tornado development. Thunderstorms formed rapidly in northwest and north central Iowa by the late afternoon and evening hours. They spread and continued to move east through the night. All modes of severe weather occurred with tornadoes occurring during the early and mid evening hours. Two tornadoes were reported in the Stanhope area near the Webster and Hamilton County line. A tornado touched down in Grundy County north of Conrad. Winds caused damage in many areas across the north half of Iowa. Hail was common with most of the storms in spite of the high freezing level. Much of the hail an inch or less in diameter. Larger hail of golf ball to tennis ball size fell in Butler and Bremer Counties. A strong storm formed in Ringgold and Union Counties and dropped golf ball size hail. The event produced very heavy rainfall in many locations. The ground had become nearly saturated from previous rounds of storms during the week prior. Flooding and flash flooding became a problem in several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 5:44 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT SUN JUN 29 2014 .SHORT TERM /TONIGHT/... ISSUED AT 354 PM CDT SUN JUN 29 2014 MORNING CONVECTION HAS DIMINISHED THIS AFTERNOON WITH SOME LINGERING WEAK ACTIVITY LEFT OVER FAR NORTHERN IOWA. THE MORNING ACTIVITY IN ADDITION TO THE MCS OVER KANSAS HAS LEFT A LARGE CLOUD DEBRIS FIELD OVER MUCH OF THE AREA THAT HAS LIMITED SFC HEATING AND INSTABILITY THROUGH MUCH OF THIS REGION. CLEARING HAS DEVELOPED OVER SOUTHEAST NEBRASKA AND INTO WESTERN IOWA THE PAST HOURS AND HAS BEGUN TO ERODE THE CONVECTIVE INHIBITION THROUGH THAT AREA ALONG WITH MLCAPES INCREASING TO NEAR 4000 J/KG. THIS CAN BE SEEN AS WELL WITH THE 18Z KOAX SOUNDING WITH MUCH OF THE INHIBITION HAVING ERODED BY LAUNCH TIME. AN UPPER SHORT WAVE WILL MOVE OVER THE REGION OF INSTABILITY THE NEXT FEW HOURS AND SHOULD TRIGGER MORE ORGANIZED THUNDERSTORM ACTIVITY THAT WILL MOVE INTO CENTRAL AND SOUTHERN IOWA FROM LATE AFTERNOON THROUGH MID EVENING. DEEP LAYER SHEAR TO NEAR 50 KTS WILL BE SUPPORTIVE OF SUPERCELL DEVELOPMENT INITIALLY. FAT CAPE VALUES THROUGH THE PROFILE SUGGEST GOOD UPDRAFT ACCELERATION POTENTIAL SUPPORTIVE OF VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER. LOW LEVEL SRH VALUES NEAR 200 M2/S2 ALONG WITH LCL VALUES BELOW 1000 M IN ADDITION TO BEST UPDRAFT HELICITY VALUES INTO SOUTHWEST IOWA SUGGEST THERE IS A TORNADIC POTENTIAL. THE STORMS SHOULD EVOLVE INTO BOWING SEGMENTS WITH POTENTIAL FOR EMBEDDED HP SUPERCELL STRUCTURES WITH THE THREAT CHANGING TO A DAMAGING WIND THREAT WITH WINDS IN EXCESS OF 70 MPH POSSIBLE. IN ADDITION...THE 0-3 KM SHEAR VECTOR AROUND 35 KTS TO THE EAST TO NORTHEAST MAY STILL BE FAVORABLE MESOVORTICES THAT MAY PRODUCE A TORNADO OR ENHANCES AREAS OF HIGH WINDS. HEAVY RAIN IS ALSO A THREAT WITH PWAT VALUES UP TO 1.75 INCHES AND ESPECIALLY NEAR ANY SUPERCELL DEVELOPMENT. NOT OVERLY CONFIDENT IN AREAL COVERAGE OF HEAVY RAIN THUS HAVE HELD OFF ON A FLASH FLOOD WATCH AT THIS POINT. THE BEST POTENTIAL WILL BE ALONG AND SOUTH OF HIGHWAY 30. PRIMARY FRONTAL BOUNDARY CURRENTLY EXTENDS FROM WESTERN MINNESOTA THROUGH THE FAR NW CORNER OF IA AND INTO CENTRAL NEBRASKA. SFC LOW PRESSURE STILL REMAINS IN EASTERN COLORADO. THE BOUNDARY WILL MOVE LITTLE OVERNIGHT AS THE LOW PRESSURE SHIFTS SLOWLY NORTHEAST OVERNIGHT. THE LOW LEVEL JET WILL STRENGTHEN OVERNIGHT AND SHOULD LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT. THE MAIN FOCUS FOR THUNDERSTORMS TOWARDS 12Z SHOULD BE ACROSS THE NORTHWEST. CERTAINLY A SEVERE POTENTIAL WITH THESE STORMS WHICH MAY BE A PRELUDE FOR MONDAY. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 354 PM CDT SUN JUN 29 2014 THE UPPER MIDWEST REMAINS UNDER THE INFLUENCE OF A LARGE UPPER LOW OVER SOUTHERN CANADA. THE LOW WILL CONTINUE TO CREATE A VERY FAST ZONAL FLOW ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST. CONVECTION MAY BE ONGOING MONDAY MORNING AND THERE IS SOME QUESTION AS TO WHAT AFFECT THAT WILL HAVE ON CONVECTION DURING THE REST OF THE DAY. A QUASI-STATIONARY FRONTAL BOUNDARY WILL BE THE FOCUS FOR ANY NEW CONVECTION AS A TROUGH/SHORTWAVE ROTATES AROUND THE UPPER LOW INTO THE NORTHERN PLAINS/UPPER MIDWEST DURING THE MORNING. THIS WILL PROVIDE MORE THAN ADEQUATE MID LEVEL FORCING. GIVEN THE AMOUNT OF INSTABILITY AS CAPES QUICKLY INCREASE TO 4000 J/KG THROUGH THE MORNING AND THE MOIST LOW LEVELS STORMS SHOULD QUICKLY GROW UPSCALE AND GIVEN SHEAR PROFILES...WILL BECOME SUPERCELLS. ONCE AGAIN...ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE. PWATS ALSO INCREASE TO NEARLY 2 INCHES. I WAS CONSIDERING A FLASH FLOOD WATCH FOR MONDAY BUT IT DOES APPEAR STORMS WILL MOVE QUICKLY AND IT WILL ALSO DEPEND ON WHERE THE RAIN FALLS TONIGHT...FOR WHICH THE STORMS HAVE NOT MATERIALIZED YET...SO I WILL HOLD OFF ON ANY FLASH FLOOD WATCH BUT DEFER THAT TO THE MID SHIFT. THE FRONTAL BOUNDARY DOES SHIFT EAST OUT OF CENTRAL IOWA BY 01/00Z SO ANY EVENT ON MONDAY WILL LIKELY BE DURING THE DAY AND DIMINISHING BY LATE AFTERNOON/EARLY EVENING. ON TUESDAY A SECONDARY COLD FRONT SWEEPS IOWA WITH YET ANOTHER WAVE COMING DOWN FROM THE CANADIAN LOW...WHICH IS WELL EAST BY THIS TIME. INSTABILITY IS MUCH LESS HOWEVER AND ALL THAT IS EXPECTED IS SHOWERS WITH AN ISOLATED THUNDERSTORM POSSIBLE DURING PEAK HEATING. THAT WILL SWEEP EAST DURING THE EVENING. FINALLY THEN AN UPPER RIDGE BUILDS OVER THE ROCKIES AS SURFACE HIGH PRESSURE SLIDES INTO THE UPPER MIDWEST. COOLER TEMPS ARE ON THE WAY FOR MID WEEK AND MUCH DRIER CONDITION CAN BE EXPECTED. BY LATE IN THE WEEK AND INTO THE WEEKEND MODELS DIVERGE ON THEIR SOLUTIONS BUT THEY ALL DEVELOP A SHORTWAVE THAT TOPS THE RIDGE IN THE ROCKIES. THE EURO IS WEAKER WITH THE WAVE AND KEEPS IN ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES. THE GFS AND CANADIAN ARE DEEPER WITH THE SHORTWAVE AND DROP IT INTO THE UPPER MIDWEST. THE GFS AND CANADIAN SEEM REASONABLE GIVEN THE HEIGHT OF THE UPPER RIDGE OUT WEST AND THE STRENGTH OF THE VORT MAX TOPPING THE RIDGE. IT SHOULD DIG DEEPER THAN THE EURO SUGGESTS. FOR THAT REASON I HAVE CHANCE POPS IN THE FORECAST NEXT WEEKEND. && .AVIATION...30/00Z ISSUED AT 638 PM CDT SUN JUN 29 2014 TSRA WILL CONTINUE TO DEVELOP IN WESTERN IOWA AND AFFECT SITES THROUGH 06Z. TSRA WILL BE BRIEF AT SITES...THOUGH IFR OR LOWER CONDITIONS CAN BE EXPECTED WITH STRONG AND GUSTY WINDS...WITH MULTIPLE ROUNDS OF TSRA POSSIBLE. AFTER SYSTEM PUSHES OUT...MAY SEE BR/FG AT SITES NEAR 12Z WITH AMPLE LOW LEVEL MOISTURE AND LIGHT WINDS...MAY ALSO SEE MVFR OR LOWER CEILINGS EARLY. BR WILL LIFT SHORTLY AFTER 12Z...WITH ADDITIONAL CHANCES FOR TSRA AT SITES MONDAY...THOUGH HAVE ONLY INCLUDED VCTS MENTION ATTM WITH UNCERTAINTY IN TIMING AND LOCATION. && .HYDROLOGY... ISSUED AT 337 AM CDT SUN JUN 29 2014 LITTLE CHANGE IS ANTICIPATED OVER THE NEXT 24 TO 36 HOURS...SOME LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT WITH SOME OF THE STORMS OVER THE REGION. COVERAGE IS NOT ANTICIPATED TO BE WIDESPREAD AT THIS TIME...BUT LOCALIZED PONDING OF WATER AND STREET FLOODING COULD OCCUR. BY MONDAY...MORE WIDESPREAD HEAVY RAINFALL WILL BE POSSIBLE AS A STRONGER STORM AND STRONGER UPPER LEVEL WINDS COMBINE TO REALIZE THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE. THE POTENTIAL FOR FLASH FLOODING IS MORE LIKELY MONDAY INTO THE EARLY EVENING. ANY ADDITIONAL RAINFALL WILL LIKELY STRESS RIVER LEVELS AND AREA STREAM BASINS...ESPECIALLY BY MONDAY EVENING AND INTO MID WEEK IF SIGNIFICANT RAINFALL OCCURS. THIS WILL BE CLOSELY MONITORED OVER THE NEXT 36 HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DONAVON LONG TERM...FAB AVIATION...AWB HYDROLOGY...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 437 PM CDT SUN JUN 29 2014 IAZ044>050-057>062-070>075-081>086-092>097-302145- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 437 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE THIS AFTERNOON AND EVENING WITH THE GREATEST THREAT FROM 6 PM TIL MIDNIGHT. VERY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE STORMS WHICH WILL PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED MONDAY. A FEW OF THESE STORMS LIKELY WILL BE SEVERE WITH SIGNIFICANT DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE. MONDAY EVENING THE THREAT WILL BE CONFINED SOUTHEAST OF A TAMA TO LAMONI LINE. VERY HEAVY RAINFALL WILL OCCUR WITH STORMS AND FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...TONIGHT AND AGAIN MONDAY. IAZ004>007-015>017-023>028-033>039-302145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 437 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT WITH DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE. TONIGHT THE THREAT WILL MAINLY BE DAMAGING WIND. VERY HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR LOCALIZED FLOODING. ANOTHER AREA OF STORMS MAY DEVELOP OVER NORTHWEST IOWA LATE TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE AS WELL. FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER...WEST FORK OF THE DES MOINES RIVER AND CEDAR RIVER BASINS ...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY BE ONGOING EARLY MONDAY AND INCREASE IN STRENGTH DURING THE DAY. THESE STORMS WILL HAVE A SEVERE THREAT THROUGH MID AFTERNOON BEFORE THE ACTIVITY SHIFTS TO THE SOUTHEAST OF THE AREA. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE MONDAY. VERY HEAVY RAINFALL MAY OCCUR WITH STORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT THEN AGAIN MONDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT SUN JUN 29 2014 IAZ016-017-025-026-034>037-044>048-057>059-070-071-300145- HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- CASS-ADAIR- INCLUDING THE CITIES OF...GARNER...BRITT...KANAWHA...MASON CITY... CLEAR LAKE...EAGLE GROVE...CLARION...BELMOND...HAMPTON... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...DENISON...CARROLL... JEFFERSON...BOONE...AMES...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE 644 PM CDT SUN JUN 29 2014 ...STRONG THUNDERSTORMS ARE QUICKLY DEVELOPING OVER THE AREA... STRONG THUNDERSTORMS OVER THE AREA WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 45 MPH. TORRENTIAL RAINFALL IS ALSO LIKELY. A FEW STORMS MAY EVEN BECOME SEVERE. IF THREATENING WEATHER MOVES INTO YOUR AREA SEEK SHELTER INDOORS IMMEDIATELY. IAZ027-028-038-039-049-050-060>062-072>075-081>086-092>097-300145- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...PARKERSBURG...CLARKSVILLE... SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY... GRUNDY CENTER...REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO... CEDAR FALLS...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART... GLADBROOK...DES MOINES...NEWTON...GRINNELL...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA... OTTUMWA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI... LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE... BLOOMFIELD 644 PM CDT SUN JUN 29 2014 ...THUNDERSTORMS EXPECTED TO BREAK OUT OVER THE AREA EARLY THIS EVENING... THUNDERSTORMS WILL QUICKLY DEVELOP ACROSS THE AREA THROUGH THE EVENING HOURS. THE STORMS MAY BECOME STRONG VERY QUICKLY AND PRODUCE NICKEL HAIL...STRONG WIND AND HEAVY RAINFALL. STORMS COULD BECOME SEVERE OVER THE AREA AS WELL. IF THREATENING WEATHER APPROACHES YOUR AREA SEEK SHELTER INDOORS IMMEDIATELY. FAB
The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
33 hail, 6 thunderstorm wind, 5 flash flood, 4 heavy rain, 3 tornado. Local standard time, as filed.
Widespread damage to a farm southeast of Otho. Damage to trees and outbuildings. Roof removed from one building. Damage was also reported to a home.
Spotter reported that thunderstorm wind gusts blew down corn stalks. Nickel to dime size hail also fell.
Tornado captured on video from chasers to the northeast of Stanhope.
Intersection of Highway 17 and 265th St.
Emergency Manager reported 1 inch diameter hail and winds of 50 to 60 MPH.
Brief tornado passed through the northern edge of Morrison.
Short track tornado hit a cemetery and then moved southeast with minor roof damage to a house before lifting.
Spotter reported 2 inches of rain in 45 minutes in Lincoln.
Two foot diameter trees snapped.
Water was running over the road. County closed the road.
Hamond Ave between East Shaulis and East Orange Road had water flowing over the road to a depth of 1 foot.
Law enforcement reported 260th Street near County Highway S55 was washed out due to water running over the road.
Winds were estimated to be gusting to 60 MPH.
Highway 175 north of Reinbeck closed by county officials by water over the road.
The 10500 block of Dysart was closed due to water running over the road.
Rain fell fell between 3 AM and 6 AM.
A large tree was down across a road in town.
Estimated to have fallen in the last 2 to 3 hours.
Estimated to have fall in the last 1 1/2 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516629, 516650, 516301, 516298, 516651, 516652, 516653, 524267, 516282, 516287, 516630, 516631, 516639, 516654, 516642, 516655, 516289, 516290, 516640, 516646, 516656, 516634, 516636, 516285, 516645, 516283, 516291, 516292, 516647, 516288, 516648, 516284, 516644, 516286, 524562, 524271, 516305, 516306, 516162, 516295, and more.